Hyland says no deaths caused by Hyland's teething tablets.

Teething Products Containing Dangerous Numbing Medication Remain In Stores, While Even Non-Belladonna Homeopathic Versions Unavailable

The U.S. Food and Drug Administration (FDA) warned the public about dangers associated with over-the-counter (OTC) products containing benzocaine, including death, but you will still find those teething products on the shelves. Benzocaine in OTC teething gels has the potential to cause a serious condition called methemoglobinemia, Snopes verified. It makes the amount of oxygen that the blood can carry greatly reduced. The FDA said it was particularly concerned about the use of this ingredient on children to relieve teething pains, because one of the rare side effects of this medicine is death.

The FDA said that “symptoms of methemoglobinemia may not always be evident or attributed to the condition,” and parents and caregivers “should not use OTC benzocaine products on children under two years of age, except under the advice and supervision of a healthcare professional.”

Eleven of the cases of methemoglobinemia that the FDA examined were associated with teething gels. On a webpage that the FDA updated April of this year, the administration said that it would continue to evaluate the safety of these products. In 2014, the FDA received “22 reports of serious incidents, including deaths, tied to use of viscous lidocaine in babies and toddlers under three and a half years of age” altogether.

CBS reported on the symptoms of overdosing on benzocaine from medicated teething gels at the time. The symptoms of an overdose of benzocaine include: seizures, excessive sleepiness, jitteriness, confusion, shaking, vision problems and vomiting.

Currently, the labels usually indicate that the products should only be used in children under two-years-old under the supervision of a physician. Recall Center reported that the solution in the OTC medicated teething gels can cause: severe brain injury, heart problems, hospitalization and death in cases when too much is given or in cases of accidental overdose.

This month, the FDA issued a warning stating that the agency is investigating reports of adverse events that occurred after infants were given homeopathic teething tablets, like Hyland’s Teething Tablets. Though the FDA stated in a statement that “the relationship of these deaths to the homeopathic teething products has not yet been determined and is currently under review,” consumers will no longer be able to find them on the shelves. The FDA did not actually find a causal connection to the homeopathic tablets, but it suggested that consumers “stop using these products and dispose of any in their possession.” A recall was not issued, but the products were quickly removed by retailers because of the FDA’s warning.

The FDA warned that the signs of belladonna overdose include: seizures, excessive sleepiness, muscle weakness, difficulty breathing, lethargy, skin flushing, constipation, and difficulty urinating.

After a 2010 voluntary recall, Hyland’s reformulated the product, improved its monitoring system, revamped its production process and altered its bottles. Hyland’s said in an October statement that their safety monitoring system showed absolutely no trend to indicate that Hyland’s teething medicines pose any risk to babies.

According to Drugs.com, the common pediatric dose of non-homeopathic belladonna thats used in conventional anti-spasmodic medicines would contain 0.03 milligrams of the actual alkaloids of belladonna given for each kilogram of body weight. This is drastically higher -thousands of times higher- than the amount found in OTC homeopathic products. According to Hyland’s, one teething tablet would have just 0.000000000006 milligrams of belladonna in it, and each Hyland’s teething tablets consists only 0.0000000000003 percent alkaloids, according to Hyland’s. More than an entire bottle would be needed to be taken at one time before the first symptom of an overdose (dry mouth) could occur, Hyland’s said in its statement.

On its website, Hyland’s denies that normal use of its teething tablets could have caused belladonna poisoning.

“The side effects (called anticholinergic side effects) sometimes caused by conventional medicines delivering more than 0.2 mg of Belladonna alkaloids – such as dry mouth, blurred vision and urinary retention – are not associated with homeopathic medicines because of their minute dosage.

“To further clarify the homeopathic dosages of Belladonna in Baby Teething Tablets, a 10-pound child would have to accidentally ingest, all at the same time, more than a dozen bottles of 135 Baby Teething Tablets before experiencing even dry mouth from the product.”

Now that the FDA has told everyone to throw away their belladonna-containing teething tablets and, according to CNN, retailers have removed them from their shelves, Hyland’s has decided not to offer the teething tablets in the United States for the time being. The FDA notes that it’s not just Hyland’s teething tablets that people should throw away. They suggest throwing away all homeopathic teething products while the FDA analyzes the adverse events reported to the agency and conducts product samples.

Orajel also offers homeopathic teething products. Orajel doesn’t contain homeopathic belladonna. The FDA’s original announcement specified that the homeopathic teething tablets containing homeopathic belladonna was the concern, but issued a sweeping warning about all homeopathic teething products at the same time it offered no additional information about how consumers could read for themselves the original complaints that the administration is investigating. Consequently, some retailers have pulled even homeopathic teething products that are belladonna-free, Philly.com reported. CVS pulled Orajel’s homeopathic teething products from its shelves at the same time it pulled Hyland’s homeopathic teething products, its website indicated. The benzocaine-based teething products, however, reportedly remain on the pharmacy’s shelves, according to the website.

Some parents have turned to specialty shops and online shops to purchase the small kits of child-safe, single remedies that Hyland’s has offered and parents and homeopaths have used safely for over 90 years, because they say that the cool washrag tip offered by the FDA won’t help stop their babies teething-induced sleeplessness and tears, and they say conventional numbing creams are simply not a safe enough option for them.

Will you continue to use homeopathic teething products if you used them before, or will they end up in the trash can like the FDA suggests?

[Featured Image by Mojca JJ | Pixabay]

Comments